¿Qué Pasa, Acetaminophen?

Abstract & Commentary

By Allan J. Wilke, MD, Residency Program Director, Associate Professor of Family Medicine, University of Alabama at Birmingham School of Medicine—Huntsville Regional Medical Campus. Dr. Wilke reports no financial relationship to this field of study.

Synopsis: Acetaminophen, taken at the maximum recommended dose for 14 days by healthy adults, can elevate liver enzymes far above the upper limit of normal.

Source: Watkins PB, et al. Aminotransferase elevations in healthy adults receiving 4 grams of acetaminophen daily: a randomized controlled trial. JAMA. 2006;296:87-93.

Watkins, Kaplowitz, and Slattery (all paid consultants of Purdue Pharma, LP) made the serendipitous discovery of elevated serum alanine aminotransferase (ALT, previously known as serum glutamic pyruvate transferase [SGPT]) levels in participants in a clinical trial that they were conducting of a hydrocodone and acetaminophen (APAP) combination medication. Since APAP is generally considered safe and effective and is available over-the-counter (OTC), they set out to study this matter more closely. One concern they had was that the combination of APAP and the opioid caused the elevation. Could other opioids do the same? The study randomized healthy adults to one of five groups: placebo+placebo, placebo+APAP, oxycodone+APAP, hydromorphone+APAP, or morphine+APAP.

Each group received medication every six hours in the form of four tablets for 14 days (56 doses). The groups receiving APAP got 500 mg tablets (8 tablets/day), for a total daily dose of 4000 mg, the recommended maximum dose. The inclusion criteria were age 18 to 45 years and "non-childbearing potential." Health was determined by history and physical, electrocardiogram, and clinical laboratory. Patients were excluded for positive results on hepatitis B surface antigen, hepatitis C antibody, or urine drug screen. No subjects were taking any other medication and their diet was strictly controlled (read, "no alcohol allowed"). After appropriate exclusions, 145 subjects were randomized. They were mostly Hispanic (57%) males (78%) in their mid-thirties with an average Body Mass Index (BMI) of 25.7. Demographically, the groups were similar. Once in the study, bilirubin, aspartate aminotransferase (AST, previously known as serum transferase [SGOT]), ALT, alkaline phosphatase, and α glutathione S-transferase (αGST) were measured daily through Day 8 and then, if there were no elevations, every other day. Daily APAP levels were obtained; and on Day 3 they were drawn every six hours.

ALT levels were recorded as multiples of the upper level of normal (ULN). Only 1 of 39 subjects taking placebo+placebo had an ALT value > 2× ULN during the entire study; the level peaked at < 3× ULN. In contrast, in the other four groups, ALT peaked at > 5× ULN in 19-37% of subjects and > 8× ULN in 4-15%. Elevations of ALT > 3× ULN did not occur until at least Day 3 in the APAP groups. Per protocol, when ALT rose to > 3× ULN, APAP was discontinued. The ALT levels continued to rise for a median of another 2 days post-discontinuation. The highest ALT in an opioid+APAP group was 16× ULN; the highest in the APAP group was 14× ULN. AST and aGST levels followed ALT levels. Bilirubin and alkaline phosphatase levels were normal. There was no difference in APAP levels or area-under-the-curve APAP concentrations between subjects with elevated ALT values and those with not. No subject was symptomatic. Except for one subject who was lost to follow up, ALT levels returned to normal after treatment was stopped. On linear regression analysis, being Hispanic conferred a 1.9 relative risk of having an ALT > 3× ULN (95% confidence interval, 1.1-3.3).

Commentary

These subjects obviously had no needle phobia! I usually avoid reviewing articles that deal with intermediate, non-patient-oriented-evidence outcomes (like elevated ALT levels), but this study generated considerable news coverage,1 and your patients may ask you about it. Acetaminophen (known as paracetamol in the rest of the world) is the most commonly used analgesic/antipyretic. Most people take APAP for shorter durations and lower dosages than the subjects in this study. However, there are populations who take it chronically and at the maximum recommended dosage (think chronic pain from osteoarthritis or cancer). It is frequently recommended as a first-line drug for pain, especially in patients who cannot tolerate NSAIDs and as an add-on to avoid larger doses of opioids.2,3 A single dose of 150 to 200 mg/kg, or about 7 to 10 g in adults, is considered toxic, and alcoholics are especially at risk because of depleted hepatic glutathione stores.4

From these data, it would appear that the combination of an opioid and APAP is not responsible for the elevated ALT levels. What the authors had difficulty reconciling is the number of studies that have not shown elevations of ALT with APAP use. In a study earlier this year5 of older women with osteoarthritis, no subject experienced hepatic failure, hepatic dysfunction, or aminotransferase levels > 2× ULN. Previous studies have correlated ALT elevation to diet,6 infectious disease, toxins, and, in overdose, APAP. None of these explanations are plausible in the current study. Over-dose with APAP can result in liver failure and death, but previous studies have not shown ALT elevation with therapeutic doses of APAP. The authors speculate that since their study had a much higher proportion of Hispanics than other studies and since being Hispanic was the only risk factor they identified, perhaps ethnicity may play a role.

Additional studies, that enroll enough Hispanics to power it, are needed to confirm results of this study. While we are waiting, what is a prudent physician to do? Prescribing any medication at the lowest effective dose is always good practice. If your patient has elevated ALT levels, inquire about APAP use as you pursue other sources of the elevation. Remind your patients that APAP is a constituent of many OTC medications; these may be forgotten as they try to limit the total daily dose. In my opinion, if your Hispanic patient is taking 4 grams of APAP daily, you should discuss the results of this study, and based on your mutual level of risk aversion, monitor ALT levels periodically.

References

1. National Public Radio. www.npr.org/templates/story/story.php?storyId=5533065. Accessed August 6, 2006.

2. Zhang W, et al. Does paracetamol (acetaminophen) reduce the pain of osteoarthritis? A meta-analysis of randomised controlled trials. Ann Rheum Dis. 2004;63:901-907.

3. Jadad AR, Bowman GP. The WHO analgesic ladder for cancer pain management: stepping up the quality of its evaluation. JAMA. 1995;274:1870-1873.

4. Makin AJ, et al. A 7-year experience of severe acetaminophen-induced hepatotoxicity (1987-1993). Gastroenterology. 1995;109:1907-1916.

5. Temple AR, et al. Multicenter, randomized, double-blind, active-controlled, parallel-group trial of the long-term (6-12 months) safety of acetaminophen in adult patients with osteoarthritis. Clin Ther. 2006;28:222-235.

6. Purkins L, et al. The influence of diet upon liver function tests and serum lipids in healthy male volunteers resident in a Phase I unit. Br J Clin Pharmacol. 2004;57:199-208.